Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 328, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2007, 8:35 PM CDT for Decatur County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2007, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 23, 2007, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 240135
SVRDMX
IAC053-240215-
/O.NEW.KDMX.SV.W.0328.070824T0135Z-070824T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT THU AUG 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 915 PM CDT.
* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
LEON...OR ABOUT 40 MILES NORTH OF BETHANY...AND MOVING EAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WELDON BY 840 PM CDT...
GARDEN GROVE AND LE ROY BY 855 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 13 AND 25.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.
LAT...LON 4073 9402 4090 9401 4090 9370 4090 9369
4090 9357 4071 9357
TIME...MOT...LOC 0135Z 267DEG 27KT 4083 9380
$$1 follow-up statement
000
WWUS53 KDMX 240145
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
845 PM CDT THU AUG 23 2007
IAC053-240215-
/O.CON.KDMX.SV.W.0328.000000T0000Z-070824T0215Z/
DECATUR IA-
845 PM CDT THU AUG 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN DECATUR COUNTY...
AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR VAN WERT...OR ABOUT
43 MILES NORTH OF BETHANY...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LE ROY AND GARDEN GROVE BY 855 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 13 AND 25.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.
LAT...LON 4073 9402 4090 9401 4090 9370 4090 9369
4090 9357 4071 9357
TIME...MOT...LOC 0145Z 267DEG 27KT 4085 9372
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:16 PM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 3:16 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT THU AUG 23 2007 ..UPDATED FOR TAFS... .DISCUSSION... AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH 18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE. SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA. && .AVIATION...24/00Z WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED THUNDERSTORMS WITH IFR VSBY AND CEILINGS. OUTSIDE THUNDERSTORMS MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE MORNING. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM THURSDAY. IAZ049-050-059>062-070>075-081>086-092>097 && LONG TERM...DONAVON/FORSTER SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT THU AUG 23 2007 IAZ049-050-059>062-070>075-081>086-092>097-242045- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO FLASH FLOODING CONCERNS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS. IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ALBRECHT
In the hours before
Local storm report, Aug 23, 5:50 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 N KNOXVILLE 41.33N 93.10W
08/23/2007 E0.75 INCH MARION IA BROADCAST MEDIA
KCCI TV REPORTS PENNY SIZED HAIL.
&&
RVACHALELocal storm report, Aug 23, 6:54 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 2 S OSKALOOSA 41.26N 92.64W
08/23/2007 E70 MPH MAHASKA IA TRAINED SPOTTER
TREE LIMBS DOWN. FURNITURE KNOCKED OVER.
&&
ALBRECHTLocal storm report, Aug 23, 7:06 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG OSKALOOSA 41.29N 92.64W
08/23/2007 MAHASKA IA LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING HIGHWAY IN TOWN
0656 PM FLASH FLOOD OSKALOOSA 41.29N 92.64W
08/23/2007 MAHASKA IA LAW ENFORCEMENT
STREET FLOODING IN TOWN...CARS STALLED OUT IN WATER.
&&
ALBRECHTLocal storm report, Aug 23, 7:16 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST OTTUMWA 41.02N 92.42W
08/23/2007 E60 MPH WAPELLO IA AMATEUR RADIO
RAINING AT THE RATE OF 2 INCHES PER HOUR. SIX INCH TREE
LIMBS DOWNED.
0705 PM TSTM WND GST 2 S OTTUMWA 40.99N 92.42W
08/23/2007 E65 MPH WAPELLO IA TRAINED SPOTTER
&&Local storm report, Aug 23, 7:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FLASH FLOOD OSKALOOSA 41.29N 92.64W
08/23/2007 MAHASKA IA EMERGENCY MNGR
NUMEROUS REPORTS OF FLOODING THROUGHOUT THE
COUNTY...STALLED CARS...AND NO TRAVEL ADVISED. HIGHWAY 63
CONSTRUCTION AREA MUDDY AND FLOODED.
&&
ALBRECHTLocal storm report, Aug 23, 7:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 1 NE ELDON 40.93N 92.20W
08/23/2007 WAPELLO IA TRAINED SPOTTER
24 INCH TREE BRANCHES DOWN...ESTIMATED 70 MPH WIND. HEAVY
RAIN.
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 23 min |
| Aug 23, 7:41 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Aug 23, 7:49 PM CDT | Flash Flood Warning | DMX | Ringgold, Union | 6 hr |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 52 min |
| Aug 23, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 49 min |
| Aug 23, 8:48 PM CDT | Tornado Warning | DMX | Decatur | 27 min |
| Aug 23, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 46 min |
| Aug 23, 9:02 PM CDT | Tornado Warning | DMX | Decatur | 28 min |
| Aug 23, 9:21 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 6 hr |
| Aug 23, 9:37 PM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Aug 23, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 23, 10:29 PM CDT | Flash Flood Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 6 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 40 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Lucas | 4 days |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Appanoose | 61 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Decatur | 28 hr |
| Aug 24, 12:25 AM CDT | Flash Flood Warning | DMX | Mahaska | 6 hr |
| Aug 24, 1:42 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 6 hr |
| Aug 24, 2:38 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 6 hr |
| Aug 24, 3:00 AM CDT | River Flood Warning | DMX | Taylor | 5 hr |
| Aug 24, 3:10 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 6 hr |
| Aug 24, 3:22 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Aug 24, 4:27 AM CDT | Flash Flood Warning | DMX | Appanoose, Wayne | 6 hr |
| Aug 24, 9:56 AM CDT | River Flood Warning | DMX | Marshall | 11 hr |
| Aug 24, 10:50 AM CDT | River Flood Warning | DMX | Dallas | 3 days |
| Aug 24, 11:18 AM CDT | River Flood Warning | DMX | Marion | 47 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.